There are many effective medicines to treat asthma. Most people with asthma need two kinds: quick-relief medicines and long-term control medicines. Immunotherapy ( allergy shots ) can also be helpful.
Patients may be reluctant to take medication because of cost or the potential side effects. If you have such concerns, talk with your allergist. Your allergist will work with you to find the right medicine, or combination of medicines, to manage your asthma and will adjust the dosage based on your symptoms and control. The goal is to have you feel your best with the least amount of medicine.
Normally the adrenal glands release cortisol into the blood stream every morning. The brain monitors this amount and regulates the adrenal function. It cannot tell the difference between its own natural cortisone and that of steroid medicines. Therefore, when a person takes high doses of steroids over a long time, the brain may decrease or stop cortisol production. This is called adrenal suppression. Healthcare providers generally decrease a steroid dosage slowly to allow the adrenal gland to recover and produce cortisol at a normal level again. If you have been on steroids long-term do not stop taking them suddenly. Follow your doctor's prescription.
I just lost my 8 year old chihuahua mix. He had no symptoms until a few weeks ago. We were still running tests. Blood work ok, fungal test negative, but very cloudy X-ray. Tracheal wash was inconclusive but mast cells and blood present. Ultrasound showed mass near kidney. His breathing had become a little heavier after exertion. We were scheduling for a ct and had given him a few small dose steroid shots over the past week, one every 3 days to help with appetite because he had quit eating. Two days before he died, his breathing had become a little heavier (never open mouthed though). The Dr had said even if ct confirmed cancer, he probably wouldnt be a candidate for chemo since it had probably spread to the lungs. I decided to go ahead and begin high dose steroids for cancer treatment in the hope of having some quality time with him. After 24 hrs on them, his breathing was more labored and I don’t know if it was from the illness or if the steroids could have caused it. Dr wanted to wait 24 more hrs to see if improvement so I had appt scheduled 48 hrs after starting the high dose steroids. That morning, he barked a few seconds at the door, then coughed a small drop of blood. I grabbed him to head toward the vet and within minutes he began to bleed from his nose and mouth. He died in my arms on the way. He seemed fine and 30 minutes later he was gone. I don’t know if it was his illness (cancer?) that caused this or if the steroids could have done something. I’ve heard of stomach ulcers and blood clots being side effects. Is there any way within 48 hrs of being on them, he could have that type of complication from the drugs? I am heartbroken and in shock. I had little time to process he was sick before he was gone. I am so worried my choosing to go the high steroid route may have caused his death and it was not a peaceful one so I am haunted by it.